Florida, 2004

Hail in Florida, August 16, 2004

August 16, 2004 · NWS MLB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 16, 12:47 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 12:47 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
147 PM EDT MON AUG 16 2004

.DISCUSSION...
TONIGHT...SHOWERS/STORMS VERY SLOW TO GET GOING TODAY COMPARED TO
YESTERDAY.  THERE IS EVIDENTLY SOME SUBSIDENCE GOING ON AND WIND
FIELDS/LOW LEVEL CONVERGENCE ARE VERY WEAK.  EXPECT THAT THIS WILL
KEEP EARLY EVENING COVERAGE CONSIDERABLY LESS THAN YESTERDAY...LOW
SCATTERED POPS INTERIOR AND SLIGHT CHANCE COAST.

TUESDAY AND WEDNESDAY...SURFACE RIDGE AXIS AND A BUILDING 500MB HIGH
OVER CENTRAL FLORIDA WILL PRODUCE A WEAK PRESSURE FIELD ACROSS THE
AREA. THIS WILL ALLOW FOR SEA BREEZE FORMATION LATE MORNING/EARLY
AFTERNOON ALONG THE COAST AND INLAND PENETRATION DURING THE
AFTERNOON. EAST AND WEST COAST SEA BREEZES MEETING OVER THE INTERIOR
WILL TRIGGER MID/LATE AFTERNOON LIGHTNING STORMS FROM LAKE
OKEECHOBEE TO LAKE MONROE IN NORTHWEST VOLUSIA WITH BEST CONVERGENCE
FROM LAKE COUNTY TO LAKE OKEECHOBEE. STEERING LEVEL WINDS INDICATE
THAT THE STORMS SHOULD BE PUSHED SLOWLY SOUTH/SOUTHEAST. HIGH LAYER
MOISTURE AND SLOW MOVING STORMS MAY LEAD TO BRIEF PERIODS OF
LOCALIZE MODERATE/HEAVY RAINFALL. LATEST GFS/MAV POPS FOR TUESDAY
LOOK TOO HIGH...HIGH 50S TO 60 PERCENT FOR MOST OF THE CWA. 12Z ETA
MORE CONSERVATIVE WITH POPS AROUND 40 PERCENT FOR THE SAME AREA. THE
ONLY AREA THAT WOULD EXPERIENCE HIGH END SCATTERED POPS OVER THE
INTERIOR WHERE THE BEST SEA BREEZE COLLISION SHOULD OCCUR. WILL BUMP
THE INTERIOR POPS TO 50 PERCENT WHICH STILL KEEPS SCATTERED WORDING
IN THE FINAL PRODUCT. ONSHORE WINDS WILL KEEP OVERNIGHT TEMPS ALONG
THE COAST A DEGREE OR TWO ABOVE THEIR CLIMO VALUES AND HOLD
AFTERNOON TEMPS AT OR A DEGREE OR TWO BELOW CLIMO DEPENDING ON HOW
EARLY THE SEA BREEZES FORM EACH DAY.

THURSDAY THROUGH SATURDAY...LATEST GFS RUN BACKS OFF ON SHUNTING THE
THE SURFACE RIDGE TO THE SOUTH AND KEEPS THE SURFACE RIDGE AXIS AND
UPPER LEVEL HIGH OVER THE CENTRAL PORTION OF THE STATE. EXPECT A
RATHER MOIST AND LIGHT WIND FIELD PATTERN THROUGH AT LEAST SATURDAY
WITH DAILY SEA BREEZES FORMING...PUSHING INLAND AND COLLIDING OVER
THE INTERIOR PORTIONS OF CENTRAL FLORIDA. CLIMO DAILY RAIN
PROBABILITIES OVER THE INTERIOR WITH SCATTERED AFTERNOON STORMS
BECOMING AND ISOLATED EARLY EVENING. EXPECT LATE NIGHT/EARLY MORNING
COASTAL CONVERGENT SHOWERS FOLLOWED BY SEA BREEZE INDUCED RAIN
SHOWERS/LIGHTNING STORMS LATE MORNING/EARLY AFTERNOON FOR THE
COASTAL COUNTIES.

SUNDAY AND MONDAY...SURFACE RIDGE AXIS SLIDES SOUTH TO THE FLORIDA
STRAITS. BOTH SURFACE AND STEERING WINDS VEER TO THE SOUTHWEST
MONDAY WHICH WILL PUSH THE WEATHER TO THE COASTAL COUNTIES AND
ADJACENT COASTAL WATERS. TEMPERATURES SHOULD STAY AROUND THEIR CLIMO
VALUES MONDAY.

&&

.MARINE...SURFACE RIDGE AXIS WILL REMAIN OVER...OR SLIDE NORTH...OF
THE COASTAL WATERS TUESDAY THROUGH SATURDAY. EXPECT LIGHT TO
MODERATE EAST TO SOUTHEAST FLOW THROUGH SATURDAY. SEAS GENERALLY 3
FEET OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  87  74  87 /  20  40  20  30
MCO  74  90  74  90 /  20  50  20  40
MLB  75  87  75  87 /  20  30  20  30
VRB  74  87  74  87 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM...WIMMER
Hazardous weather outlook, Aug 16, 5:00 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
600 AM EDT MON AUG 16 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
161900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
600 AM EDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
DRIER AIR MOVING IN ALOFT WILL REDUCE STORM COVERAGE TODAY BUT LOW
LEVEL MOISTURE REMAINS IN PLACE AND STRONG HEATING THIS MORNING WILL
DESTABILIZE THE ATMOSPHERE. STORMS TODAY WILL BE CAPABLE OF
PRODUCING FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND GUSTY WINDS
NEAR 40 MPH. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS NEAR 60
MPH. STORM MOVEMENT WILL BE SLOW AND RATHER ERRATIC. STEERING FLOW
IS FORECAST TO PUSH THE STORMS TOWARD THE EAST OR SOUTHEAST BUT
STORMS THAT FORM ALONG BOUNDARIES...SUCH AS THE EAST COAST SEA
BREEZE...COULD MOVE SOUTHWARD.

...FLOOD IMPACT...
WEAK STEERING FLOW WILL PRODUCE SLOWER MOVING STORMS THAN WE HAVE
SEEN THE LAST FEW DAYS. ALTHOUGH STORM COVERAGE WILL BE LESS...
LOCALIZED AMOUNTS OF 2 TO 3 INCHES WILL AGAIN BE POSSIBLE. MANY
LOCATIONS HAVE RECEIVED SEVERAL INCHES OF RAIN THE LAST FEW DAYS AND
ARE THEREFORE MORE VULNERABLE TO TEMPORARY FLOODING OF SOME
ROADWAYS...LOW LYING AND POOR DRAINAGE AREAS.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS CAPABLE OF PRODUCING 34 KNOTS MAY AFFECT THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

...WATERSPOUT IMPACT...
PLENTIFUL LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN A THREAT
OF WATERSPOUTS THIS MORNING AND EARLY THIS AFTERNOON ALONG DEVELOPING
CLOUD LINES IN THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
HIGH PRESSURE WILL BUILD OVER THE WESTERN ATLANTIC...SIGNALING A
CHANGE IN THE OVERALL PATTERN. SCATTERED LIGHTNING STORMS CAN BE
EXPECTED TO FORM EACH DAY JUST INLAND FROM THE COAST...PUSHING WEST
INTO INTERIOR COUNTIES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NECESSARY.

KELLY

In the hours before

Special weather statement, Aug 16, 2:25 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT MON AUG 16 2004

FLZ147-161945-
NORTHERN BREVARD COUNTY-
325 PM EDT MON AUG 16 2004

...STRONG STORM OVER NORTHERN BREVARD COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS TO 40
MPH...NORTHWEST OF MIMS...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL ALSO PRODUCE HEAVY RAIN AND DANGEROUS CLOUD TO
GROUND LIGHTNING STRIKES. IF THIS STORM APPROACHES YOUR AREA...MOVE
INDOORS AWAY FROM WINDOWS.

15
Special weather statement, Aug 16, 4:33 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
533 PM EDT MON AUG 16 2004

FLZ045-162200-
ORANGE-
533 PM EDT MON AUG 16 2004

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
SOUTHERN ORANGE COUNTY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH NEAR
ORLANDO INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE ORLANDO INTERNATIONAL AIRPORT...PINE CASTLE...BELLE ISLE AND
SEA WORLD AND BUENA VENTURA LAKES.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Aug 16, 4:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
554 PM EDT MON AUG 16 2004

FLZ045-053-162215-
ORANGE-OSCEOLA-
554 PM EDT MON AUG 16 2004

...STRONG STORMS WEST OF ORLANDO INTERNATIONAL AIRPORT TO KISSIMEE...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH
WEST OF ORLANDO INTERNATIONAL AIRPORT TO KISSIMEE...BUILDING TO THE
SOUTHWEST. THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL
AMOUNTS OF 2 TO 3 INCHES AND DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BUENA VENTURA LAKES TO KISSIMEE.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Special weather statement, Aug 16, 5:06 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
606 PM EDT MON AUG 16 2004

FLZ058-162230-
OKEECHOBEE-
606 PM EDT MON AUG 16 2004

...STRONG STORM OVER CENTRAL OKEECHOBEE COUNTY...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH NEAR
BASINGER...MOVING WEST AT 10 MPH. THIS STORM WILL ALSO PRODUCE VERY
HEAVY RAINFALL AMOUNTS WITH 1 TO 2 INCHES POSSIBLE. FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THIS STORM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Okeechobee

When
August 16, 5:25 PM EST
Where
Okeechobee County, Basinger
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.383, -81.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421876.